Even Years

I’m beginning to dislike “even” years. 2012-re-diagnosis, 2014-progression, and now 2016-more progression. It’s probably nothing personal, but these even years seem to bring cancer back into the spotlight of my life.

I had a scan on March 25th, and sure enough, the cancer is again on the move. I think I was mentally prepared for it. I hadn’t had any physical symptoms of progression, it was just a feeling I had inside. It’s funny how you really get to know your body while dealing with a terminal illness.

So the report showed a prominent and “glowing” spot near my sternum, as well as cancerous activity in the pelvic region…..right where the pelvis meets the femur. And it’s on both sides. The radiologist was also kind enough to note in his report that I’m fat and constipated. I’m pretty sure those diagnosis could have happened without an $8000 scan. Thanks doc!

We are moving on to new treatment. I am receiving shots of Faslodex (fulvestrant) every month. I have to have an extra loading dose so I received the first dose on March 25th and another dose on April 8th. After my April 25th dose, then it goes to once per month. Besides being very sore at the injection sites (my butt cheeks), side effects seem minimal. I have a bad taste in my mouth and feel a little tired for a couple of days.

On Tuesday, I started Palbociclib. This is a brand new drug, just approved by the FDA in February of 2015. It’s only been approved for use with Faslodex since February of 2016. It’s hard to get much newer than that. If you Google the drug, it’s hard not to notice that it retails for about $9,800 monthly. Luckily I will pay $50 a month. Thank goodness for health insurance. The jury is still out on whether this drug is officially a “chemotherapy” drug. The doctors say no, but the package insert says yes. I’m not sure who to believe. Regardless, my main concern is the side effects. The list is long, as it is with most medications. The one that frightens me most is the likely drop in blood counts around day 15 of the cycle. I take the drug for 21 days and then go off for 7 days to allow my blood counts to hopefully rebound. I am currently on day 6, so we will see what occurs. Who knows, maybe I will be the lucky one who’s blood counts tolerate the medicine with no trouble. My only side effect so far is a slightly upset stomach.

In the midst of all of this, my oncologist has decided to retire! Many may be thinking this isn’t a big deal, but you tend to become very attached to your doctors when your life hangs in the balance. I really like my doctor and this just isn’t a good time for him to retire! I tried to convince him to stay but he said the only way he’ll ever get caught up is to retire! So I guess I have to let him go. I have to feel somewhat bad for my new oncologist. I hope she can handle me. I’m sure she can handle my cancer, but can she handle my attitude and sick sense of humor? Another “wait and see.”

Life is somewhat surreal right now. On one hand I have all of this cancer crap, but on the other there is a  very big milestone about to occur. Nick graduates in about 7 weeks! Way back when I was first diagnosed with cancer in 2001, my goal was to live long enough to see my baby graduate from high school. It looks like it’s about to happen! 4 years ago, when I was re-diagnosed, I wasn’t so sure it was going to happen. It’s a huge milestone for Nick, but also for me. Any time I get from that point on, truly will be “icing on the cake.” And, I have to say, I think I have some more years left in me!

Shortly after the big graduation, we leave on a Caribbean cruise.  And then of course the summer will allow me to get caught up, relax, and rejuvenate so that I can hopefully start the next school year strong.

Here’s hoping the new drugs are kind to me and that my next update will be filled with good news. I will likely be scanned again over the summer so stay tuned………

Advertisements
This entry was posted in Uncategorized. Bookmark the permalink.

One Response to Even Years

  1. What a lot you have to endure. It’s a long, difficult journey. I sure hope all these meds do their job without complications.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s